How is an anticholinergic overdose differentiated from delirium?

Updated: Sep 19, 2018
  • Author: Richard D Shin, MD; Chief Editor: Gil Z Shlamovitz, MD, FACEP  more...
  • Print
Answer

Pupillary dilation can be seen in anticholinergic overdose, stimulant use, and hallucinogen use. A common feature of diphenhydramine and other antihistamine overdoses is the behavior of picking at imaginary objects in the air. Early in the course, mydriasis may be absent but other signs of anti-cholinergic poisoning may be evident: dry mucous membranes, flushing, tachycardia, elevated body temperature, urinary retention and delirium.

Pupillary constriction can be seen in narcotic intoxication. Delirium can be associated with both acute intoxication and withdrawal, the latter of which can be precipitated with naloxone.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!